Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Bruising and skin thinning
Watch this 
View More Posts Ignore
After I was in the hospital with my first episode of respiratory problems, I suddenly became extremly prone to bruising and the skin seeming so thin that it actually hurts if you rub in just the right way. In the hospital, I was on IV Heparin continuously for 5 days. And of course steroids on a regular schedule which was entirely new for me. While I don't believe the Heparin is the primary cause of the bruising, I believe that it gave the steroids a jump start in the excessive bruising that I now experience.

Is this a given condition of steroid intake or what makes one have this and another not have the problem?

The 3 paragaraphs gives some explanation but I was curious just how many of us have to now wear long sleeves, even in the summer because of excessive bruises on the arms?


~ ~Skin atrophy is a well recognised adverse effect from both topical and systemic corticosteroids. This atrophy leads to purpura, loss of subcutaneous tissue, and increased skin mobility with consequent fragility and traumatic tearing of the skin. The degree of cutaneous atrophy is dose related.

There are now several reports of skin thinning and purpura in association with long-term inhaled steroids. One study noted significant purpura and skin thinning in 21 patients using long term high dose (1000-2250ยตg BDP/day) inhaled steroids for asthma. The authors comment on the confounding factor of some patients having had short courses of systemic steroids. A UK questionnaire-based study found easy bruising to be the most commonly reported symptom in a group of patients using inhaled steroids for asthma. Patients that reported easy bruising tended to be older, on higher daily dosages and have increased duration of use. Women appear to be more likely to develop skin bruising. ....... The common sites of bruising are the forearms and lower legs which suggests a possible cumulative effect with chronic ultraviolet exposure.

Patients should be encouraged to regularly use moisturisers on their arms and legs, as these may reduce bruising and tearing of the skin from minor trauma. Sun protection of these areas, either from clothing or the application of a sunscreen, should also be recommended.~ ~

Sorry if this is too long but thanks for reading it.

Good breathing to all,
Posted on 02/05/10, 08:07 pm
16 Replies | Most Recent Add Your Reply
Reminder: This is a support group for COPD & Emphysema. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 02/05/10  9:22pm
" Anna,

I have only experienced this personally, when it was necessary for me to be on very high doses of steroids given intravenously. However, I had a friend who was older and on low dose oral Predisone for a long time due to rheumatoid arthritis and she experienced this. Her arms and legs ended up constantly bruised so I think this is something to be aware of and take the steps necessary to prevent it as much as possible.

A great post - bringing something to the forum that we may all need to be informed of!

Thanks!

Hugs
Joni "
View More Posts Ignore
Reply #2 - 02/05/10  10:02pm
" Interesting post Anna
I know from experience that topical steroid use long term thins the skin, so would make sense that other administrations would also.
But even without steroid use, as we age it becomes more of a norm for skin to also thin and bruise much easier. We always had to be careful of older patients skin becoming damaged or tearing due to even bandage tape . "
View More Posts Ignore
Reply #3 - 02/05/10  11:33pm
" The reason that I am puzzled by the acceleration of the bruising was because it was immediate after the 5 day hospital stay. I had never used steroids before other than possibly a short term topical application for some acute skin problelm.

6 days after I was dismissed from the hospital, I had a hematoma suddenly appear at the site used for the last IV Heparin and about the size of a golf ball. I was told to wrap with an ace bandage to facilitate the absorption into the tissue and my arm was literally black fro my elbow to wrist for about 2 weeks. When that went away, was when I started having bruises appear with no apparent injury.

I am certainly at the age where my skin is thinning and that does play a big part in the problem and I used Prednisone twice in the last 12 months but was just wondering if anyone else had this happen and if they were told that the steroids were the primary cause.

Thanks for the input.

Hugs, "
View More Posts Ignore
Reply #4 - 02/06/10  12:27am
" Anna, thanks for bringing this up. I have a terrible problem with subcutaneous bleeding. I get it very badly on my forearms whenever I happen to scratch them. It's particularly bad if I've been in the shower, or doing something sweaty, because then the skin is moist, and if I happen to scratch it (like scratching a mosquito bite) I get really ugly bruises, and it can take a long time to heal.

I had heard several years ago that this is from steroids, and the really annoying thing is that it's a side effect that appears permanent, even if you aren't taking them any more.

As everyone knows, it can be really hard to not scratch an itch. And I've found that I must do a lot of scratching in my sleep, too. So it's a fairly constant battle.

I have found a cream that is very soothing, and is unscented. It's Aveeno Baby Extra Rich Soothing Moisture Cream. It comes in a tube that stands on its end. It has the wonderful colloidal oatmeal in it, that helps the itching, and it soaks in really fast. And no steroids.

I suspect that it might even be hereditary. My dad, and every single one of his sisters has this terribly on their arms. I guess with all the steroids, I just have a 20 year head start on them, since they are older.

Hugs, Sue "
View More Posts Ignore
Reply #5 - 02/06/10  4:15am
" I had no clue.

I've been bruising badly lately which isn't like me. I don't bruise usually. I knew that the meds we have to take could be harmful in other ways. At least we should know about them so that we can educate ourselves and be prepared when stuff like this surfaces.

Great post! "
View More Posts Ignore
Reply #6 - 02/06/10  12:04pm
" It is definitely the steroids. My arms & legs look like someone has been beating me with a stick. Thank you so much for letting me know that keeping them super moisturized can help. "
View More Posts Ignore
Reply #7 - 02/06/10  12:16pm
" I had similar bruising after using steroids for a couple of months and injured much more easily as well.
After being thrown around in my brothers boat I landed on my arm and should have only had a sore arm,but after a ct scan I had a cracked shoulder bone and 2 tears in my rotator cuff, I found this excessive injury incredible, I later read that cortisone will cause serious injuries to the skin and bones (Joni's article a couple of months ago)-thanks Joni for that info. "
View More Posts Ignore
Reply #8 - 02/06/10  4:01pm
" From my perspective, I have been on a steroid inhaler for about 14yrs and it has caused me to have osteoporosis and thinning hair.My skin to is very dry and lotion down day and night.I only take a baby asprin daily but find when I bruise it is a funny color of a bruise,not at all like it use to be.
I m so glad to learn of others with similar problems because before yesterday when I found this site I was really feeling kind of obsolete,
Thanks to everyone on what they share here. Hugss to all "
View More Posts Ignore
Reply #9 - 02/06/10  6:45pm
" I have been brusing for past 8 yrs I am senior cit.on oxy.27/7 use advair 50/500,never used steriods. most of my bruises are on the top of my hands from banging them,they stay for about a month. my Dr.says I get bruise because of thin skin. "
View More Posts Ignore
Reply #10 - 02/07/10  8:42am
" i have same experiences with bruising...a freind rubbed my shoulders and back like 6 months ago, it bruised and is still bruised. I gigured it was either the cortiosteroids [advair] or the anxietymed i take, still it does get embarrassing "

First | Previous | Page: 1 2 | Next | Most Recent Add Your Reply
Advertisement


More From Around the Web